One of the most irritating long-term effects of cancer treatment is revolting finger and toe nails. The gnarly look of them is bad enough, but it’s so frustrating not to be able to peel a sticker off or lift the ring on a drinks can. The chemotherapy drug Taxotere (also called Docetaxel) is the second part of the FEC-T chemotherapy for breast cancer and it sees off your extremities with no mercy. Just like the bark rings on a tree show droughts and polluted air, so your nails start to have ridges that show you’ve been poisoned. And it takes months for this to grow out.
My fingernails also fractured into thin layers and split apart every time I touched something. It didn’t hurt; they were just a bit numb. This numbness is called ‘peripheral neuropathy’ and I seem to have been left with it particularly in my toes.
Some people are rightfully squeamish about other people’s feet so I won’t go into detail. But three months after my last chemo session, I can still find toenails that have completely fallen off in my bed. They seem to grow back and fall off like snakeskin, but I can’t feel a thing – especially in my big toes. I have got used to a very weird feeling in my feet. I can’t feel my socks or shoes when I wiggle my toes and it feels like my feet are infinitely big with no end to them.
I was never great at finger-picking on the guitar, but now I do have a good excuse for my fumbling and mis-twanging.